Alert archive / South Dakota / Tornado Warnings in 2007
Tornado Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 3, 2007, 4:30 PM CDT for Todd County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2007, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 3, 2007, 5:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Todd County, SD
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 3, 4:00 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 3, 4:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT FRI AUG 3 2007 .DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK RIDGE ACROSS THE NORTHERN PLAINS WITH SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH TODAY. LATEST OBS SHOW A SURFACE TROUGH EXTENDING FROM SE MT ACROSS THE SD/WY BORDER INTO SE WY. STRONG RETURN FLOW CONTINUES ACROSS MUCH OF THE SD PLAINS...ESPECIALLY ACROSS SOUTH CENTRAL ZONES...BRINGING AMPLE MOISTURE NORTH. THOUGH HEATING HAS BEEN LIMITED WITH EXTENSIVE CLOUD COVER TODAY...DEWPOINTS IN THE UPPER 60S HAS COMPENSATED ENOUGH TO BRING CAPE VALUES IN THE 1000 TO 2000 J/KG RANGE. THE LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INCREASING THE 0-1 KM SHEAR TO 15 TO 25 KT. THE STRONG LOW LEVEL SHEAR AND LOW LCL HEIGHTS HAVE PRODUCED A DECENT THREAT FOR TORNADOES LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THUS TORNADO WATCH 561 HAS BEEN ISSUED FOR SOUTH CENTRAL SD UNTIL 10 PM MDT. ANOTHER SHORTWAVE WAS MOVING INTO SE MT AND CENTRAL WY ATTM. AHEAD OF THIS WAVE...MORE STORMS WERE FIRING IN SE MT AND VIS SAT SHOWING TOWERING CU ALONG A BOUNDARY EXTENDING THROUGH THE NORTHERN HILLS. COULD HAVE ADDITIONAL SEVERE STORMS DEVELOPMENT IN THE NEXT FEW HOURS BEFORE SLIDING EASTWARD. HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH ANY STORM THAT DEVELOPS. SOME AREAS HAVE ALREADY SEEN 2 TO 4 INCHES OF QPF ACROSS JACKSON AND MELLETTE COUNTIES FROM THE STORMS THIS MORNING. THIS EVENING THE STORMS ARE EXPECTED TO CONSOLIDATE INTO AN MCS AND SLIDE THROUGH CENTRAL SD AHEAD OF A DEEPENING SURFACE LOW. THE WEAK UPPER LEVEL RIDGE WILL PERSIST THROUGH THE REST OF THE SHORT TERM. THE WEAK SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING SHORTWAVES ACROSS THE AREA WITH AFTERNOON/EVENING STORMS FIRING. HIGHS WILL BE IN THE UPPER 80S TO MID 90S. EXTENDED...ZONAL ORIENTED FLOW WILL DOMINATE THE WEATHER NEXT WEEK OVER THE NORTHERN PLAINS. SEVERAL WAVES WILL CROSS THE AREA...WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. MID-WEEK SHOULD BE MAINLY DRY. HAVE LEFT THE END OF THE WEEK DRY FOR NOW BUT BASED ON THE TIMING OF THE WAVES...MAY HAVE TO RAISE POPS FOR THE END OF THE WEEK IN LATER FORECASTS. TEMPERATURES WILL BE ABOVE NORMAL. && .AVIATION...SCT -SHRA/-TSRA BE FOUND ACROSS THE FORECAST AREA THROUGH THIS EVENING. MVFR CIGS/VSBYS WITH SOME AREAS OF IFR CONDITIONS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL SOUTH DAKOTA OVERNIGHT. VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/RICHARDS
Hazardous weather outlook, Aug 3, 7:30 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT FRI AUG 3 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING BEFORE TAPERING OFF LATER TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. ALSO...SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SLOW MOVING WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA FROM SATURDAY AFTERNOON THROUGH MONDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:14 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 61 min |
| Aug 3, 4:25 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 65 min |
| Aug 3, 5:27 PM CDT | Tornado Warning | UNR | Todd | 63 min |
| Aug 3, 6:27 PM CDT | Tornado Warning | UNR | Todd | 48 min |
Nearby
Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.